Why the study?
Does gatifloxacin cause serious postoperative hypoglycemia in patients undergoing cardiac procedures with cardiopulmonary bypass?
Does gatifloxacin cause serious postoperative hypoglycemia in patients undergoing cardiac procedures with cardiopulmonary bypass?
Clinicians should be aware that fluoroquinolone antibiotics like gatifloxacin can cause serious hypoglycemia, particularly in the perioperative setting where multiple factors may predispose patients to this event.
Gatifloxacin may be linked to postoperative hypoglycemia after CPB; single case leaves open need for confirmation before practice change.
In Brief The case we present describes an episode of serious postoperative hypoglycemia after cardiopulmonary bypass for a relatively minor cardiac procedure. A fluoroquinolone antibiotic had been administered, and we believe that this strongly contributed to this event. Fluoroquinolone antibiotics have a recognized propensity to alter glucose homeostasis. IMPLICATIONS: Clinicians ought to be aware of the potential side effects of fluoroquinolone drugs. These include hypoglycemia. In the perioperative setting, multiple factors may predispose patients to drug-induced hypoglycemia.
No takes yet. Share an insight, caveat, or question.
Brogan et al. (2005) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: